Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

My doctor put me on Prozac for 10 days, while also taking the Effexor, and then I stopped the Effexor. Next, I was able to come off the Prozac pretty quickly – about two weeks. The Prozac has a long half life, so it remains in your system for a while after you stop taking it. The body slowly rids itself of the Prozac and this has the similar effect of a slow taper. I did experience some minor discontinuation symptoms which resolved themselves over a two week period.

REPLY
@jakedduck1

@farmboy
I’m just thinking out loud but is it possible you titrated up to 75mg too quickly? I don’t know if that is an initial starting dose or not. But if you had been on 75mg only days before It’s curious why it’s making you sick now. When you first began Effexor did you start on 75mg or higher. Just ideas here but due to the extremely short half life I’m wondering if switching to 2-3 times a day dosing might help??? Perhaps you need to be on a higher dose. You did say you felt fine on 75mg at one time didn’t you? Definitely sounds like it’s time for medical intervention.
Best of luck buddy, hope you start feeling better soon,
Jake

Jump to this post

I started on 75 mg the last time going on it. But like you said I'm wondering if I don't need to go to a higher dose.

REPLY
@lisabass

My doctor put me on Prozac for 10 days, while also taking the Effexor, and then I stopped the Effexor. Next, I was able to come off the Prozac pretty quickly – about two weeks. The Prozac has a long half life, so it remains in your system for a while after you stop taking it. The body slowly rids itself of the Prozac and this has the similar effect of a slow taper. I did experience some minor discontinuation symptoms which resolved themselves over a two week period.

Jump to this post

You sound really lucky compared to some of the stories I've read/heard. I'm glad it went well for you.

REPLY
@lisabass

My doctor put me on Prozac for 10 days, while also taking the Effexor, and then I stopped the Effexor. Next, I was able to come off the Prozac pretty quickly – about two weeks. The Prozac has a long half life, so it remains in your system for a while after you stop taking it. The body slowly rids itself of the Prozac and this has the similar effect of a slow taper. I did experience some minor discontinuation symptoms which resolved themselves over a two week period.

Jump to this post

@lisabass wow! That’s great! I have had a heck of a time coming off Effexor! I’m very happy you did not have withdrawal symptoms! Good for you.

REPLY

Like most of you know I restarted on 75 mg of effexor. I'm wondering if I should go to a higher dose for awhile. I feel like I'm going to lose my mind. I think I'm psyching myself out alot. My anxiety is getting worse again, I constantly feel like I'm in fog, little things alarm me, headaches,confusion and it's like I'm in a constant anxiety/panic attack.

REPLY
@farmboy

Like most of you know I restarted on 75 mg of effexor. I'm wondering if I should go to a higher dose for awhile. I feel like I'm going to lose my mind. I think I'm psyching myself out alot. My anxiety is getting worse again, I constantly feel like I'm in fog, little things alarm me, headaches,confusion and it's like I'm in a constant anxiety/panic attack.

Jump to this post

Hi @farmboy – I'd just encourage you to keep in touch with your doctor, daily if needed, for support through this and to see if they can explain your situation and recommend any changes to your venlafaxine (Effexor) dosing, prescribe another medication to accompany it, or suggest another therapy that might help you through this trying time.

Have you had the chance to connect with your doctor lately? Has anything else as far as self-care helped you through this time thus far?

REPLY
@lisalucier

Hi @farmboy – I'd just encourage you to keep in touch with your doctor, daily if needed, for support through this and to see if they can explain your situation and recommend any changes to your venlafaxine (Effexor) dosing, prescribe another medication to accompany it, or suggest another therapy that might help you through this trying time.

Have you had the chance to connect with your doctor lately? Has anything else as far as self-care helped you through this time thus far?

Jump to this post

@farmboy I agree that you should try to at least call if not ask if you can be seen soon. Also ask if you should get checked for low sodium. Sometimes antidepressants can cause it (it's one of the warning things on the med sheet that comes with the Rx), and while most people get too much rather than not enough salt, it can result in confusion and CRS (can't remember sh*t).

Honestly sounds like how I feel with low blood sugar more than a panic attack but everyone experiences them differently. Only constant is that it is awful.

REPLY
@notaround

@farmboy I agree that you should try to at least call if not ask if you can be seen soon. Also ask if you should get checked for low sodium. Sometimes antidepressants can cause it (it's one of the warning things on the med sheet that comes with the Rx), and while most people get too much rather than not enough salt, it can result in confusion and CRS (can't remember sh*t).

Honestly sounds like how I feel with low blood sugar more than a panic attack but everyone experiences them differently. Only constant is that it is awful.

Jump to this post

Relapse is hitting me hard. Right now I'm in limbo trying to determine what is depression, what is withdrawal, or if I'm otherwise sick.

(I'm 3 weeks out after my last dose of venlafaxine and since Prozac had bad stomach problems – enough to have to call a friend and see if they had food poisoning so I could figure out if I did, I'm switching again. In the meantime I am definitely not adequately medicated.)

The up and down of having a little energy for an hour or a few and then down for the rest of the day is frustrating. Just enough to decide I want to do something but without being able to. I sit on my bed sometimes mentally yelling at myself to get up and at least do dishes. Doesn't work. I know it's called executive dysfunction. Not that knowing that helps.

One long day at a time.

REPLY

@notaround I've woken up in a panic the last two days feeling so bad that I've cancelled my classes, putting myself in a worse financial situation and a precarious position with my company. I also cant determine if its withdrawal, depression, or just stressed out. I do the same as you, just yelling at myself to just do something, but I just can't. It's scary. I wish I had the answers for all of us. @farmboyfarmboy I hope you feel better soon too.

REPLY
@lisalucier

Hi @farmboy – I'd just encourage you to keep in touch with your doctor, daily if needed, for support through this and to see if they can explain your situation and recommend any changes to your venlafaxine (Effexor) dosing, prescribe another medication to accompany it, or suggest another therapy that might help you through this trying time.

Have you had the chance to connect with your doctor lately? Has anything else as far as self-care helped you through this time thus far?

Jump to this post

I'm going to see my Dr this Friday to talk about my meds. Self care, I go walking when weather permits.

REPLY
@notaround

@farmboy I agree that you should try to at least call if not ask if you can be seen soon. Also ask if you should get checked for low sodium. Sometimes antidepressants can cause it (it's one of the warning things on the med sheet that comes with the Rx), and while most people get too much rather than not enough salt, it can result in confusion and CRS (can't remember sh*t).

Honestly sounds like how I feel with low blood sugar more than a panic attack but everyone experiences them differently. Only constant is that it is awful.

Jump to this post

I'll ask the Dr. about the low sodium.

REPLY
@notaround

Relapse is hitting me hard. Right now I'm in limbo trying to determine what is depression, what is withdrawal, or if I'm otherwise sick.

(I'm 3 weeks out after my last dose of venlafaxine and since Prozac had bad stomach problems – enough to have to call a friend and see if they had food poisoning so I could figure out if I did, I'm switching again. In the meantime I am definitely not adequately medicated.)

The up and down of having a little energy for an hour or a few and then down for the rest of the day is frustrating. Just enough to decide I want to do something but without being able to. I sit on my bed sometimes mentally yelling at myself to get up and at least do dishes. Doesn't work. I know it's called executive dysfunction. Not that knowing that helps.

One long day at a time.

Jump to this post

I know exactly what you mean. I can sit and tell/yell at myself and know I need to get off my rear. But it feels like I got a 200 lbs weight tied to my rear and my boots are glued to the floor. I don't even feel like eating half the time. If I do eat it doesn't take long and I get sick.

REPLY
Please sign in or register to post a reply.